Several q-series related to Ramanujan’s theta functions


Quite recently, the first author investigated vanishing coefficients of the arithmetic progressions in several q-series expansions. In this paper, we further study the signs of coefficients in two q-series expansions and establish some interlinked identities for several q-series expansions by means of Ramanujan’s theta functions. We obtain the 5-dissections of these two q-series and give combinatorial interpretations for these dissections. Moreover, we obtain four q-series identities involving the aforementioned q-series, two of which were proved by Kim and Toh via modular forms.

This is a preview of subscription content, log in to check access.


  1. 1.

    Baruah, N.D., Kaur, M.: Some results on vanishing coefficients in infinite product expansions. Ramnujan J. (2019).

  2. 2.

    Berndt, B.C.: Ramanujan’s Notebooks, Part III. Springer, New York (1991)

    Google Scholar 

  3. 3.

    Cooper, S.: Ramanujan’s Theta Functions. Springer, Cham (2017)

    Google Scholar 

  4. 4.

    Hirschhorn, M.D.: The Power of \(q\). Developments in Mathematics, vol. 49. Springer, Cham (2017)

  5. 5.

    Hirschhorn, M.D.: Two remarkable \(q\)-series expansions. Ramanujan J. 49(2), 451–463 (2018)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Kim, B., Toh, P.: On the crank function of cubic partition pairs. Ann. Comb. 22(4), 803–818 (2018)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Tang, D.: Vanishing coefficients in some \(q\)-series expansions. Int. J. Number theory 15(4), 763–773 (2018)

    MathSciNet  Article  Google Scholar 

Download references


The authors are indebted to Shishuo Fu for his helpful comments on a preliminary version of this paper. The authors also would like to thank the anonymous referee for his/her careful reading and helpful comments on an earlier version of the paper.

Author information



Corresponding author

Correspondence to Dazhao Tang.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The first author was supported by the National Natural Science Foundation of China (No. 11501061) and the Fundamental Research Funds for the Central Universities (No. 2018CDXYST0024). The second author was supported by the National Natural Science Foundation of China (No. 11571143) and Jiangsu National Funds for Distinguished Young Scientists (No. BK20180044).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Tang, D., Xia, E.X.W. Several q-series related to Ramanujan’s theta functions. Ramanujan J 53, 705–724 (2020).

Download citation


  • Ramanujan’s theta functions
  • q-series expansions
  • Jacobi’s triple product identity
  • Interlinked identities

Mathematics Subject Classification

  • 33D15
  • 11F33
  • 30B10